- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Recently Accepted Articles ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Discrete Dynamics in Nature and Society
Volume 2014 (2014), Article ID 590968, 9 pages
Spectrum of Discrete Second-Order Difference Operator with Sign-Changing Weight and Its Applications
Department of Mathematics, Northwest Normal University, Lanzhou 730070, China
Received 13 March 2014; Accepted 28 March 2014; Published 13 April 2014
Academic Editor: Mustafa Kulenović
Copyright © 2014 Ruyun Ma and Chenghua Gao. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Let be an integer, and let. We discuss the spectrum of discrete linear second-order eigenvalue problems , , where is a parameter, changes sign and on . At last, as an application of this spectrum result, we show the existence of sign-changing solutions of discrete nonlinear second-order problems by using bifurcate technique.
Let be an integer, . Let us consider the spectrum of the discrete second-order linear eigenvalue problem where is a parameter, and changes sign on ; that is, satisfies the following.
(H0) There exists a proper subset , such that Let be the number of elements in . Then .
In , Ince studied the second-order linear eigenvalue problem where is continuous and changes sign. He obtained the following result.
Theorem A. Problem (4) has an infinite sequence of simple eigenvalues and the eigenfunction corresponding to has exactly simple zeros in (0, 1).
This result has been extended to one-dimensional Laplacian operator by Anane et al.  and to the high-dimensional case by Hess and Kato , Bongsoo and Brown , and Afrouzi and Brown . Meanwhile, these spectrum results have been used to deal with several nonlinear problems; see, for example, [4–7] and the references therein.
For the discrete case, Atkinson  studied the discrete linear eigenvalue problems and obtained that (6) and (7) have exactly real eigenvalues, which can be ordered as . Here , , and is some fixed real number.
In 1991, Kelley and Peterson  investigated the line eigenvalue problems where on is defined and real valued on and on . They proved the following.
Theorem B. Problem (9) has exactly real and simple eigenvalues , , which satisfies and the eigenfunction corresponding to has exactly simple generalized zeros.
Furthermore, when , Agarwal et al.  generalized the results of Theorem B to the dynamic equations on time scales with Sturm-Liouville boundary condition. Moreover, under the assumption that the weight functions are not changing sign, several important results on linear Hamiltonian difference systems have also been established by Shi and Chen , Bohner , and the references therein.
However, there are few results on the spectrum of discrete second-order linear eigenvalue problems when changes its sign on . In 2008, Shi and Yan  discussed the spectral theory of left definite difference operators when may change its sign. However, they provided no information about the sign of the eigenvalues and no information about the corresponding eigenfunctions. Recently, Ma et al.  obtained that (1) and (2) have two principal eigenvalues and they studied some corresponding discrete nonlinear problems.
Theorem 1. Let be the number of elements in . Let (H0) hold and let . Then(a)if , then (1) and (2) have real and simple eigenvalues, which can be ordered as follows: (b)every eigenfunction corresponding to the eigenvalue has exactly simple generalized zeros.
The rest of the paper is arranged as follows. In Section 2, some preliminaries will be given including Lagrange-type identities. In Section 3, we develop a new method to count the number of negative and positive eigenvalues of (1) and (2), which enable us to prove Theorem 1. Finally in Section 4, we apply our spectrum theory and the Rabinowitz's bifurcation theorem to consider the existence of sign-changing solutions of discrete nonlinear problems where is a real parameter, changes its sign, on , and is continuous.
Remark 2. There is also much literature dealing with difference equations similar to (12) subject to various boundary value conditions. We refer to [15–22] and the references therein. However, the weight in these papers.
Recall that . Let , . Then is a Banach space under the norm . Let . Then is a Banach space under the norm .
Definition 3 (see ). Suppose that a function . If , then is a zero of . If and for some , then is a simple zero of . If for some , then has a node at the point The nodes and simple zeros of are called the simple generalized zeros of .
To find the eigenvalue of (1) and (2), we rewrite (1) as follows: From (15), it can be seen that if is an eigenvalue of (1) and (2), then . Without loss of generality, we suppose that Further, from (15), (2), and (16), for each , is precisely a polynomial of degree of , we denote it by .
Lemma 4 (Lagrange-type identities). For ,
Proof. We write (15) for the two arguments in full, giving Multiplying, respectively, by and subtracting, we have and putting and recalling that , we derive (17) with . Induction over then yields (17) from (19) in the general case.
Corollary 5. For ,
Proof. Dividing (17) by and making for fixed , then we get the desired result.
Corollary 6. For , and complex ,
Lemma 7. For , if is a solution of satisfying , , and on , then
Moreover, if , then . If , then .
Proof. It is easy to see that . Now, multiplying (22) by , then we get that which implies the desired result.
Now, we prove some oscillatory properties.
Lemma 8. For , the polynomial has precisely real and simple zeros.
Proof. This proof is divided into two steps.
Step 1 (each zero of is real). Suppose on the contrary that has a complex zero ; then . Furthermore, On the other hand, if is a zero of , then is an eigenvalue of the linear eigenvalue problem Now, by Lemma 7 and Corollary 6, we get that the above determinant does not equal zero, which is a contradiction. Hence, the zeros of are all real for .
Step 2 (all of the zeros of are simple). Suppose on the contrary that has a multiple zeros , necessarily real. Then and . Moreover, However, by Lemma 7 and Corollary 5, we get that the above determinant does not equal zero, a contradiction.
From Lemma 8, it follows that the spectra of (1) and (2) consist of real eigenvalues. Furthermore, by Lemma 9, there exists such that such real eigenvalues can be ordered as follows: Define by Then we get the following.
Lemma 10. Let . Then , where denotes the identity operator.
Proof. Suppose that and are two eigenfunctions corresponding to . Then and there exists a constant such that . Now, by the recurrence relation (15), we get that for .
By Lemmas 8–10, all of the eigenvalues of (1) and (2) are real and simple. Now, for fixed , let us investigate the number of sign-changing times of the following sequence, So far, has only been defined for integral values of . We extend it to a continuous function , , specifically, for , to be a linear function of .
Lemma 11. For fixed real , the zeros of , are simple.
Proof. Suppose that is a zero of . Now, the proof can be divided into two cases.
Case 1. If , then by virtue of (15), we get that .
Case 2. If for some . Then exists at and is not zero by the definition of .
Using the same method used in [1, Page 102], we may prove the following.
Lemma 12. Let be the zeros of . Then is a continuous function of .
Lemma 13. For , the zeros, , of , is a decreasing function of . For , is an increasing function of for .
Proof. Let the zero occur in . Since is linear in , the location of this zero is given by conversely, as given by this equation will actually be a zero of if and if so the given falls in the interval . If we differentiate the right of (31), with respect to , the result is found to be and this does not equal zero by Lemma 7 and Corollary 5. Furthermore, for , and for , . This combines with the continuity of , and we get the desired result.
Lemma 14. Let . The sequence exhibits for no changes of sign; for , exactly changes sign; for , exactly changes sign; for , exactly changes sign.
Proof. To prove the times of changes of sign of (33), it is equivalent to find the number of zeros of , . We only deal with the case that ; the case is similar.
By Lemma 12, for , there exist functions , which satisfy and are all decreasing function of ; moreover, for fixed , there are the zeros of . Since and , it follows that for .
For , by Lemma 8, we get that does not have a zero in .
Let be arbitrary. Since is continuous and decreasing, will intersect with at (, ). Moreover, and , which implies that . Thus, for , (33) changes its sign exactly one time.
Now, we claim that for the same , and have no common zero for each .
Suppose the contrary, then there exists such that Let Then, for , is the th zero of .
Case 1. If there exists such that , then by the definition of , we obtain that the signs of and are opposite. Without loss of generality, suppose that and .
Now, consider the variation of when varies. Take sufficiently small, by the continuity of with respect to , for , , and also , since is a continuous function of . However, for , is the th zero of , which implies that , , a contradiction.
Case 2. If there exists such that , then we consider the sign of and , and we can get the similar contradiction as in Case 1.
This claim implies that, for the same do not intersect with each other. Thus, for , there are functions: , which intersect with in at different points; that is, for , has exactly zeros.
This completes the proof.
Proof. First we show that changes its sign exactly times.
Let us consider the following ordered polynomials: where is a polynomial of degree precisely of .
Observation 1. Consider where NSC is the number of sign changes of
Observation 2. For , denoted by , the number of the elements in the set Then . Now if is large enough. Since changes sign exactly times, it follows that changes sign exactly times as is large enough; that is, This together with (37) implies that . So, changes its sign exactly times.
Next, using the result of first step and Lemma 14, it follows that .
In this section we suppose that(H1) with , ; for , for ;(H2)there exist such that
for simplicity, we give some notations at first.
For , , let denote the set of functions in such that(1) has exactly simple generalized zeros in ;(2).
Define . They are disjoint in . Finally, let and let .
Theorem 16. Suppose that (H0), (H1), and (H2) hold. Assume that . Then(i)if
problems (12) and (13) have at least four sign-changing solutions , , , and ;(ii)if
problems (12) and (13) have at least four sign-changing solutions , , , and .
Moreover, for , there also exist at least two sign-changing solutions and ; meanwhile, for , there also exist at least two sign-changing solutions and .
Theorem 17. Suppose that (H0), (H1), and (H2) hold. Assume that . Then(i)if
problems (12) and (13) have at least four sign-changing solutions , , , and ;(ii)if
problems (12) and (13) have at least four sign-changing solutions , , , and .
Moreover, for , there exist at least two sign-changing solutions and ; meanwhile, for , there also exist at least two sign-changing solutions and .
If condition (H2) is replaced by(2),
then we obtain the following result.
Theorem 18. Let (H0), (H1), and (2) hold. Then (12) and (13) have a sign-changing solution in , if and only if . Moreover, for , there exist at least two solutions and , and there also exist at least two solutions and for .
Recall that ; then Let be such that Clearly Let us consider as a bifurcation problem from the trivial solution .
Equation (52) can be converted to the equivalent equation Further we note that for near in , since where and
Proof. Suppose on the contrary that for every Then there exists such that Since on , we may assume that On the other hand, it follows from (52) and that which implies that However, by (59) and the fact , we get which contradicts (58).
Now, the results of Rabinowitz  for (52) can be stated as follows.(i)For each integer , there exists a continuum of solutions to (52) joining to infinity in . Moreover, .(ii)For each integer , there exists a continuum of solutions to (52) joining to infinity in . Moreover, .
Lemma 20. Suppose that (H0), (H1), and (H2) hold. Then for ,
Proof. Suppose on the contrary that there exists such that
By (H0), (H1), and (H2), there exists such that is strictly increasing in for . Then
and since ,
Subtracting, we get
Let , and applying boundary value problem (12) and (13), we have
Let , such that Let be the Green function of the boundary value problem From , , applying Theorem 6.8 and Corollary 6.7 of , we have and for .
Problem (70) is equivalent to By using the positivity of and , we have that is, . This contradicts (64).
There exists such that Note that in this case , so we can choose such that is strictly decreasing in for . Then and since , Subtracting, we get Let , and applying boundary value condition (13), we have Similar to the above proof, we have . This contradicts (73).
Now, the results of Rabinowitz  for (80) can be stated as follows.(i)For each integer , there exists a continuum of solutions to (80) meeting .(ii)For each integer , there exists a continuum of solutions to (80) meeting .
Lemma 21. Suppose that (H0), (H1), and (H2) hold. Then for , we have
Proof. It is similar to the proof of Lemma 20, so we omit it.
Lemma 22. Suppose (H0), (H1), and (H2) hold. Then
Proof. Firstly, we will prove . Take as an interval such that and is a neighborhood of whose projection on lies in and whose projection on is bounded away from . Then by [25, Theorem 1.6 and Corollary 1.8], we have that either(1) is bounded in in which case meets; or(2) is unbounded.
Moreover if (2) occurs and has a bounded projection on , then meets where .
Obviously Lemma 21 implies that (1) does not occur. So is unbounded.
Lemma 19 guarantees that is a component of solutions of (80) in which meets . Therefore there is no such that also meets . Otherwise, there will exist such that has a multiple zero point ; that is, and . However this contradicts with Lemma 19, and consequently is unbounded. Thus and similarly we have
Conflict of Interests
The authors declare that there is no conflict of interests regarding the publication of this paper.
This work is supported by NSFC (nos. 11061030, 11326127, and 11361054), SRFDP (no. 20126203110004), and Gansu Provincial National Science Foundation of China (no. 1208RJZA258).
- E. L. Ince, Ordinary Differential Equations, Dover, New York, NY, USA, 1926.
- A. Anane, O. Chakrone, and M. Moussa, “Spectrum of one dimensional p-Laplacian operator with indefinite weight,” Electronic Journal of Qualitative Theory of Differential Equations, no. 17, pp. 1–11, 2002.
- P. Hess and T. Kato, “On some linear and nonlinear eigenvalue problems with indefinite weight function,” Communications in Partial Differential Equations, vol. 5, pp. 999–1030, 1980.
- K. Bongsoo and K. Brown, “Existence of positive solutions for a class of indefinite weight semilinear elliptic boundary value problems,” Nonlinear Analysis: Theory, Methods and Applications, vol. 39, no. 5, pp. 587–597, 2000.
- G. A. Afrouzi and K. J. Brown, “Positive mountain pass solutions for a semilinear elliptic equation with a sign-changing weight function,” Nonlinear Analysis: Theory, Methods and Applications, vol. 64, no. 3, pp. 409–416, 2006.
- R. Ma and X. Han, “Existence and multiplicity of positive solutions of a nonlinear eigenvalue problem with indefinite weight function,” Applied Mathematics and Computation, vol. 215, no. 3, pp. 1077–1083, 2009.
- R. Ma, J. Xu, and X. Han, “Global bifurcation of positive solutions of a second-order periodic boundary value problem with indefinite weight,” Nonlinear Analysis: Theory, Methods and Applications, vol. 71, pp. 2119–2125, 2009.
- F. V. Atkinson, Discrete and Continuous Boundary Problems, Academic Press, New York, NY, USA, 1964.
- A. Jirari, Second-Order Sturm-Liouville Difference Equations and Orthogonal Polynomials, vol. 113, Memoirs of American Mathematical Society, 1995.
- R. P. Agarwal, M. Bohner, and P. J. Y. Wong, “Sturm-Liouville eigenvalue problems on time scales,” Applied Mathematics and Computation, vol. 99, no. 2-3, pp. 153–166, 1999.
- Y. Shi and S. Chen, “Spectral theory of second-order vector difference equations,” Journal of Mathematical Analysis and Applications, vol. 239, no. 2, pp. 195–212, 1999.
- M. Bohner, “Discrete linear Hamiltonian eigenvalue problems,” Computers and Mathematics with Applications, vol. 36, no. 10–12, pp. 179–192, 1998.
- G. Shi and R. Yan, “Spectral theory of left definite difference operators,” Journal of Mathematical Analysis and Applications, vol. 337, no. 1, pp. 116–122, 2008.
- R. Ma, C. Gao, X. Han, and X. Chen, “Global structure of positive solutions of a discrete problem with sign-changing weight,” Discrete Dynamics in Nature and Society, vol. 2011, Article ID 624157, 12 pages, 2011.
- R. P. Agarwal and J. Henderson, “Positive solutions and nonlinear eigenvalue problems for third-order difference equations,” Computers and Mathematics with Applications, vol. 36, no. 10–12, pp. 347–355, 1998.
- R. P. Agarwal and D. O'Regan, “Boundary value problems for discrete equations,” Applied Mathematics Letters, vol. 10, no. 4, pp. 83–89, 1997.
- I. Rachůnková and C. C. Tisdell, “Existence of non-spurious solutions to discrete Dirichlet problems with lower and upper solutions,” Nonlinear Analysis: Theory, Methods and Applications, vol. 67, no. 4, pp. 1236–1245, 2007.
- J. Rodriguez, “Nonlinear discrete Sturm-Liouville problems,” Journal of Mathematical Analysis and Applications, vol. 308, no. 1, pp. 380–391, 2005.
- S. S. Cheng and H.-T. Yen, “On a discrete nonlinear boundary value problem,” Linear Algebra and Its Applications, vol. 313, no. 1–3, pp. 193–201, 2000.
- G. Zhang and W. Feng, “On the number of positive solutions of a nonlinear algebraic system,” Linear Algebra and Its Applications, vol. 422, no. 2-3, pp. 404–421, 2007.
- R. Ma and H. Ma, “Positive solutions for nonlinear discrete periodic boundary value problems,” Computers and Mathematics with Applications, vol. 59, no. 1, pp. 136–141, 2010.
- R. Ma and C. Gao, “Bifurcation of positive solutions of a nonlinear discrete fourth-order boundary value problem,” Zeitschrift für Angewandte Mathematik und Physik, vol. 64, pp. 493–506, 2013.
- P. H. Rabinowitz, “Some global results for nonlinear eigenvalue problems,” Journal of Functional Analysis, vol. 7, no. 3, pp. 487–513, 1971.
- W. G. Kelley and A. C. Peterson, Difference Equations: An Introduction with Applications, Academic Press, New York, NY, USA, 1991.
- P. H. Rabinowitz, “On bifurcation from infinity,” Journal of Differential Equations, vol. 14, no. 3, pp. 462–475, 1973.